Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 208, NWS Springfield, MO

July 6, 2002Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 6, 2002, 5:02 PM CDT for Webster County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2002, 5:02 PM CDT (22:02 UTC)
Expired
Jul 6, 2002, 5:45 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Webster County, MO

The radar

The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 062202
SVRSGF
MOC225-062245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN MISSOURI

* UNTIL 545 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  MARSHFIELD...OR 24 MILES NORTHWEST OF AVA...AND MOVING WEST AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARSHFIELD BY 520 PM CDT.

THE TOWN OF NORTHVIEW IS ALSO IN THE PATH OF THIS STORM.

LAT...LON 3718 9276 3733 9272 3743 9305 3721 9304

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:46 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 6, 3:46 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT SAT JUL 6 2002

ADDED 20 PERCENT RAIN CHANCE FOR DIURNAL CONVECTION FOR EASTERN
COUNTIES. SMALL CLUSTER OF CONVECTION NEAR KTBN IS PRODUCING NICE
LOCALIZE OUTFLOW BOUNDARY WHICH WILL FOCUS ADDTIONAL CONVECTION.
SHOULD DIE OFF QUICKLY THIS EVENING. HAZARDOUS WEATHER OUTLOOK HAS
BEEN UPDATED. EVENING SHIFT WILL HAVE TO WATCH WESTWARD PROGRESS OF
STORMS. PREVIOUS DISCUSSION APPENDED BELOW.

DSA

...224 PM...

MAIN FORECAST CONCERNS ARE WHETHER OR NOT TO INCLUDE EARLY FIRST
PERIOD RAIN CHANCE FOR DIURNAL CONVECTION...THEN LATER CONCERNS ARE
TEMPERATURES/HEAT INDEX VALUES FOR SUNDAY AND MONDAY AND RAIN
CHANCES DURING THE MIDWEEK PERIOD NEXT WEEK.

WEAK BACK DOOR COLD FRONT HAS MADE IT AS FAR WEST AS THE MS RIVER
WITH DEWPOINTS IN THE 60S AT KSTL. SOME ISOLATED SHOWERS HAVE
DEVELOPED IN WEAK SFC CONVERGENCE ZONE AND POOLED MOISTURE OVER
CENTRAL AND SOUTH CENTRAL MO. CAPES ARE IN THE 3000-3500 J/KG RANGE
OVER THE FORECAST AREA. GIVEN THE LACK OF DEEP MOISTURE AVAILABLE
FOR SIGNIFICANT CONVECTION...AM INCLINED TO LEAVE RAIN CHANCES OUT
EARLY THIS EVENING FOR MOST OF THE AREA WITH THE POSSIBLE EXCEPTION
OF EASTERN COUNTIES. WILL MAKE THE FINAL DECISION JUST BEFORE ZONE
ISSUANCE.

NOT LOOKING AT ANY BIG CHANGES TO THE OVERALL FORECAST. SFC TRENDS
STILL BACK UP THE MODEL TREND IN BRING SLIGHTLY LOWER DEWPOINTS INTO
MUCH OF SOUTHERN MO ON SUNDAY. THIS WILL REDUCE THE HEAT INDEX
VALUES A BIT...BUT THERE WILL BE LITTLE CHANGE IN TEMPERATURES. IN
FACT...WITH DRYER ATMOSPHERE...WE MAY SEE TEMPERATURES A DEGREE OR
TWO WARMER SUNDAY. WILL NOT HIGHLIGHT HEAT INDEX VALUES FOR
SUNDAY...BUT MIDSHIFT MAY WANT TO DO THIS FOR THE OVERNIGHT
UPDATE...ESPECIALLY IN WESTERN COUNTIES. WE ARE STILL BELOW HEAT
ADVISORY CRITERIA. WILL STICK CLOSE TO WARMER ETA MOS TEMPERATURES.
AVN MOS HAS BEEN A COUPLE OF DEGREES TOO COOL FOR THE PAST 2-3 DAYS.

MIDLEVEL HEIGHTS WILL BUILD OVER THE ROCKIES AND NW FLOW PATTERN
WILL BECOME ESTABLISHED EARLY IN THE UPCOMING WORK WEEK. AVN DEPICTS
SEVERAL SHORTWAVES IN THE NW FLOW. GENERAL MODEL CONSENSUS IS TO
BRING A SHORTWAVE SOUTHEAST INTO NORTHERN MO BY 12Z TUE. SFC COLD
FRONT DROPS SLOWLY SOUTH INTO CENTRAL MO LATE TUESDAY AND INTO
NORTHERN AR ON WED. BELIEVE THE AVN IS STILL TO AGGRESSIVE IN
PUSHING THIS FRONT TOO FAR SOUTH...BUT WILL BITE ON THE IDEA OF
FRONT MOVING THROUGH THE AREA TUE NIGHT/WED. RAIN CHANCES ARE
ALREADY INCLUDED FOR THIS PERIOD. NW MIDLEVEL FLOW CONTINUES FOR THE
REST OF THE WEEK...WITH SEVERAL SHORTWAVES EMBEDDED IN THE 5H FLOW.
AVAILABLE LOW LEVEL MOISTURE NOT VERY ABUNDANT UNTIL SOUTH FLOW
INCREASES AHEAD OF ANOTHER FRONT MOVING SOUTH OVER THE NORTHERN AND
CENTRAL PLAINS ON SATURDAY. HAVE LEFT SATURDAY DRY SINCE MODELS SEEM
TOO FAST IN BRINGING FRONTS SOUTHWARD AND MOISTURE WILL BE GREATLY
LIMITED UNTIL LATE SATURDAY AT THE EARLIEST.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Jul 6, 1:00 PM CDT, 4 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUL 6 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH SUNDAY...

TEMPERATURES IN THE LOW TO MID 90S AND HIGH HUMIDITY VALUES WILL
COMBINE TO PRODUCE HEAT INDEX VALUES OF AROUND 100 IN MOST AREAS
TODAY. AREAS IN SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI
WILL SEE HEAT INDEX VALUES IN THE 100 TO 105 RANGE. TEMPERATURES
WILL BE SIMILAR ON SUNDAY WITH SLIGHTLY DECREASED HUMIDITY LEVELS
EXPECTED OVER THE MISSOURI OZARKS.

* EXTENDED OUTLOOK THROUGH SATURDAY...

A COLD FRONT WILL DROP SOUTH INTO THE AREA ON TUESDAY AND
WEDNESDAY...BRINGING A CHANCE FOR THUNDERSTORMS.
Special weather statement, Jul 6, 3:33 PM CDT, 1 hour 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT SAT JUL 6 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH SUNDAY...

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING...MAINLY
EAST OF A LINE FROM WARSAW TO SPRINGFIELD TO BRANSON. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...HOWEVER ISOLATED DAMAGING DOWNBURST
WINDS AND WILL BE POSSIBLE WITH SOME STORMS.

TEMPERATURES IN THE LOW TO MID 90S AND HIGH HUMIDITY VALUES WILL
COMBINE TO PRODUCE HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100
DEGREES IN MOST AREAS THIS AFTERNOON. AREAS IN SOUTHEAST KANSAS AND
EXTREME SOUTHWEST MISSOURI WILL SEE HEAT INDEX VALUES IN THE 100 TO
105 RANGE. TEMPERATURES WILL BE SIMILAR ON SUNDAY WITH SLIGHTLY
DECREASED HUMIDITY LEVELS EXPECTED OVER THE MISSOURI OZARKS.

* EXTENDED OUTLOOK THROUGH SATURDAY...

A COLD FRONT WILL DROP SOUTH INTO THE AREA ON TUESDAY AND
WEDNESDAY...BRINGING A CHANCE FOR THUNDERSTORMS.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:50 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.